Jump to content

Finally some relief!


calypso
 Share

Recommended Posts

:D:);)

I just started Lexapro a couple of days ago after a long appointment with my neurologist, and I can't believe I am already feeling a difference! I woke up today for the first time since the POTS started and my heart was not racing nearly as much as usual. I feel a little less nervous in general -- it seems to be controlling the hyperadrenergic symptoms a bit.

I am still incredibly weak, but I don't expect that to go away so fast, obviously. I did lose a lot of weight/muscle, so that will take time to put back on. I haven't been following my BP but am hoping this medication doesn't make it any higher and maybe somehow will bring it back to my normal range by balancing my hormones.

I feel kind of strange, though, because I feel like my POTS must be mental in some respect. Otherwise how could an antidepressant help? I don't quite understand the drug's mechanisms. I just hope that I won't need it forever. I feel like although these drugs aren't addictive, since I have taken them (I took Zoloft for seven years up until last year) my body is not able to function as well as it has without them. Kind of like it's become dependent on the hormone balancing.

But I am so happy that something is working. Thank goodness for modern medicine!

Amy

Link to comment
Share on other sites

Amy, no, Lexapro is not working because of a mental condition. Lexapro allows for more free-floating serotonin, a brain chemical, to be hanging around in your system. Serotonin helps to regulate the central nervous system--it also helps regulate cells in the the gut and the enteric nervous system (stomach, gallbladder and pancreas, see http://www.dictionarybarn.com/ENTERIC-NERV...OUS-SYSTEM.php).

It's believed that tinkering with the serotonin levels can help the central nervous system better mediate or regulate the autonomic system (the enteric system is also partially controlled by the autonomic systems). Remember, all these things are interlinked in the body, so changes in one may produce changes in others. Drs. Grubb and Karas wrote an article about this about 6 years ago--unfortunately, it's not available online unless you want to pay Kulwer, the publisher, 25$ in order to download it.

I am ecstatic for you that you're seeing some good response to the medication!

;)

Nina

Edited by MightyMouse
Link to comment
Share on other sites

Calypso

wow--that seems very quick. That's wonderful. It took probably 6 weeks for me to notice any difference. And actually, I remember my electrophysiologist telling me it would probably take awhile. He also told me the same things Nina says in her post above. He explained that he did not believe I was clinically depressed or had any other kind of mental condition, but that SSRIs have other effects--specifically he also said it makes your blood vessels more contractile, thus not allowing as much pooling of blood.

Hope you continue to feel very well.

I also ask the same question--will I have to take this drug forever and what are the long-term risks/side-effects? I would like to try to wean off it eventually. My doctor isn't ready fo me to try that yet. He said he has seen many patients get very well with SSRIs and then go off them and go back to where they were prior to being medicated.

All I keep reading and hearing is that SSRIs are very safe for long-term use. Hope that continues to be the prevailing view.

Katherine

Link to comment
Share on other sites

I am so happy that this med is helping you already. I have been considering trying out an SSRI for over a year but haven't taken the plunge yet. I have a prescription for Paxil but I'ven ever filled it because I'm so nervous about the side effects.

It's great that this is working for you, and I hope it continues to do so <_<

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...